| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Antipsychotics and Caffeine

Q. My question is about the interaction between antipsychotic drugs and caffeine. I was wondering if someone's prescription of antipsychotic drugs would be different in dosage according to whether or not that person gets a lot of caffeine (drinks a lot of coffee for instance). Does caffeine impact any other psychotropics?

A. Caffeine probably does interact with some psychotropic medications, though usually not in very dramatic ways. There are two kinds of drug-drug interactions: pharmacokinetic and pharmacodynamic. The first type has to do with how the body metabolizes (absorbs, distributes, or gets rid of) a medication, which usually involves enzyme action in the liver. The second type of drug interaction has to do with direct effects on the brain. So, caffeine could interact with psychotropic medications either by affecting their metabolism, or by altering their effects on the brain.

There is some inconclusive evidence suggesting that caffeine might inactivate liquid preparations of neuroleptics (older type antipsychotic medications). Caffeine may also increase the excretion of the mood-stabilizer, lithium, leading to lower blood levels. In theory, this might affect the amount of lithium needed to maintain adequate blood levels, but this rarely seems to be a big clinical problem. There is also some evidence that caffeine may increase the blood levels of two new atypical antipsychotics, clozapine and olanzapine, perhaps by competing with the liver enzymes that eliminate these medications. However, the clinical significance of this effect is not clear (for details, see Hughes et al, Psychiatr Serv 1998; 49:1415-7).

Interestingly, many patients with schizophrenia seem to show high caffeine intake--the reasons are unclear, but in my experience, it is sometimes an attempt to counteract the sedating effects of medication, or to elevate mood. One potentially positive effect of caffeine (File, 1982): it may actually counteract some of the cognitive impairment seen when patients are taking benzodiazepine-type sedatives (Valium, Ativan, etc). This is probably occuring at the level of the brain, where caffeine may compete with the drug for certain target receptors in brain cells.

I'd have to say that, on the whole, the biggest worry about caffeine in psychiatric patients is that too much of it may worsen anxiety or panic attacks, or else keep people up at night.

May 2001

Disclaimer Back to Ask the Expert


1